Nebraska, 2019

Hail in Nebraska, August 24, 2019

August 24, 2019 · NWS GLD · 1 event in 1 county or zone

Severe thunderstorms in southwest Nebraska produce up to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms in southwest Nebraska produce up to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 5:53 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 24, 5:53 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
653 PM MDT Sat Aug 24 2019

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Sat Aug 24 2019

Another shortwave trough will move out of southeast Wyoming and
around the main trough in central Nebraska. Cold pocket aloft and
at least some heating at the surface have resulted in SBCAPE
values 2000-3000 j/kg across the region with most if not all of
the CIN eroded. CAMs have more or less settled on a solution where
deeper convection will initiate around McCook by 22-23z with
approach of the shortwave, then move south southeast as they merge
into an MCS. Better deep layer shear will be further west, but
still appears sufficient for supercells capable of producing large
hail, damaging winds and perhaps a tornado before the MCS
develops. Heavy rain will also be possible, and with recent
rainfall it will not take much additional rain for flash flooding.
Further west, confidence declines rapidly in storm development.
It cannot be totally ruled out, however, and any storm that may
develop will be in a very favorable environment for large hail and
tornadoes. The MCS should exit the area by no later than 06z,
possibly a little earlier, ending the severe threat. Overnight,
expecting low clouds and areas of fog to develop in the wake of
the MCS. Low temperatures will be in the upper 50s to lower 60s.

After fog and low clouds in the morning, Sunday will be much
quieter. The ridge to the west nudges in just slightly resulting
in subtle height rises. There is another weak wave coming out of
Wyoming late Sunday night and tracking through Nebraska, so
included some slight chance pops there after 06z. Otherwise, no
precipitation expected. High temperatures will range from the
middle 80s to lower 90s on Sunday, warmest in Colorado, while low
temperatures Sunday night will be in the 60s.

.LONG TERM...(Monday through Saturday)
Issued at 235 PM MDT Sat Aug 24 2019

A trough over the northern to central Plains cycles and moves
northeast across the Great Lakes Monday through Wednesday. A ridge
moves over the western U.S. by Wednesday night. The ridge moves
slowly eastward over the Intermountain West by Saturday night.
Northwest flow aloft will persist through next week.

A cold front is expected to continue pushing through the Tri-
State area Monday morning. This will lead to cooler temperatures
in the 70s to mid-80s to start next week. A stationary front sets
up along the Front Range of the Rockies by Wednesday. This
boundary shifts east towards the Colorado/Kansas border Thursday
as another cold front moves into the region by Friday. Cooler
temperatures return Friday and Saturday with highs in the mid-70s
to 80s. Saturday, the cold front transitions into a stationary
boundary along the Colorado/Kansas border.

What do all these frontal boundaries mean? Continued chances for
precipitation across the Tri-State region. Northwest flow aloft
could potentially bring an interesting component to storm chances
throughout the week. At this time, there are chances for
precipitation throughout next week with the exception of
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM MDT Sat Aug 24 2019

Essentially a persistence forecast. Thunderstorms will be possible
at both terminals this evening, though the MCK terminal appears
most likely to be affected. MVFR-IFR stratus and/or fog will be
possible late tonight and early Sunday morning. Low ceilings will
lift/scatter to VFR by late morning to early afternoon at latest.
Thunderstorms are not anticipated anywhere in the Tri-State area
Sunday afternoon and evening. Aside from gusty/erratic winds in
vicinity of any thunderstorms this evening, SSE-SE winds will
prevail through the TAF period . Winds may become W-WNW at 15-20
knots at the GLD terminal Sunday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ002>004-014>016-
     028-029-042.

CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Aug 24, 3:29 PM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
429 PM MDT Sat Aug 24 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252230-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
429 PM MDT Sat Aug 24 2019 /529 PM CDT Sat Aug 24 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

A Tornado Watch is in effect through 11 pm MDT this evening for the
entire Tri-State area except for Yuma county.

Areas of fog may redevelop overnight and into early Sunday morning
with visibility occasionally reduced to less than a mile.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or hazardous weather
associated with thunderstorms this afternoon and evening.

Vincent

In the hours before

Local storm report, Aug 24, 5:10 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             5 N HILL CITY           39.44N 99.85W
08/24/2019  E0.88 INCH       GRAHAM             KS   PUBLIC

&&
Special weather statement, Aug 24, 5:11 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM CDT Sat Aug 24 2019

KSZ016-250030-
Graham KS-
711 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
730 PM CDT...

At 710 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles northeast of Hill City, moving northeast at 15
mph.

Nickel size hail has been reported with this storm.

Locations impacted include...
Hill City and Nicodemus.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3935 9985 3945 9990 3956 9969 3939 9960
TIME...MOT...LOC 0010Z 244DEG 14KT 3943 9980

Lundquist
Special weather statement, Aug 24, 5:14 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Sat Aug 24 2019

KSZ004-250045-
Norton KS-
714 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 8 miles east of Norton, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Almena and Calvert.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3975 9978 3990 9989 4000 9967 4000 9963
      3979 9963
TIME...MOT...LOC 0014Z 244DEG 14KT 3985 9973

Lundquist
Special weather statement, Aug 24, 5:30 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM CDT Sat Aug 24 2019

KSZ016-250045-
Graham KS-
730 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
745 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bogue, or 9 miles northeast of Hill City, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bogue and Nicodemus.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3932 9973 3949 9983 3957 9968 3957 9960
      3935 9960
TIME...MOT...LOC 0030Z 244DEG 21KT 3944 9970

Lundquist
Local storm report, Aug 24, 5:35 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 N HILL CITY           39.42N 99.85W
08/24/2019  E0.75 INCH       GRAHAM             KS   PUBLIC

&&
Special weather statement, Aug 24, 5:47 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM CDT Sat Aug 24 2019

KSZ016-250100-
Graham KS-
747 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
800 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nicodemus, or 11 miles northeast of Hill City, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bogue and Nicodemus.

A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.

LAT...LON 3936 9970 3948 9974 3954 9960 3937 9960
TIME...MOT...LOC 0047Z 252DEG 16KT 3944 9964

Lundquist

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
August 24, 6:02 PM MST
Where
Dundy County, 0.61 mi SW of Haigler
Measured
1 in hail
Reported by
Public
Coordinates
40.014, -101.938

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868833.